Tennessee, 2014

Damaging Wind in Tennessee, June 27, 2014

June 27, 2014 · NWS MRX · 1 event in 1 county or zone

A frontal boundary lingered across east Tennessee on the 27th producing isolated thunderstorms during the afternoon hours. One of the storms downed trees from the damaging thunderstorm wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A frontal boundary lingered across east Tennessee on the 27th producing isolated thunderstorms during the afternoon hours. One of the storms downed trees from the damaging thunderstorm wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 27, 2:21 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 27, 2:21 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT FRI JUN 27 2014

.SHORT TERM (TONIGHT AND SATURDAY)...
A MOIST AIR MASS WILL REMAIN IN PLACE OVER THE AREA THROUGH THE
SHORT TERM PERIOD. BEST SHOWER COVERAGE THROUGH THE EVENING WILL BE
IN SOUTHERN SECTIONS...WITH DECREASING ACTIVITY AFTER SUNSET. THE
SLOW-MOVING STORMS WILL NEED TO BE MONITORED FOR LOCALIZED FLOODING
THROUGH THE EVENING.

THERE IS LITTLE FORCING FOR LIFT OVERNIGHT...BUT A CHANCE OF SHOWERS
CONTINUES AS EVEN THE SLIGHTEST FORCING COULD PRODUCE A SHOWER IN
THE MOIST ENVIRONMENT. PRECIP CHANCES RISE TO LIKELY TOMORROW AS THE
MODELS SHOW A 500 MB VORT MAX NOW IN THE WESTERN GULF LIFTING NE AND
AFFECTING THE TN VALLEY TOMORROW AFTERNOON. PW VALUES TOMORROW WILL
BE AROUND 1.7 INCHES WITH TALL/SKINNY CAPE PROFILES IN FORECAST
SOUNDINGS...SO HEAVY RAIN AND LOCALIZED FLOODING WILL BE THE MAIN
THREATS. WITH GREATER CLOUD COVER EXPECTED TOMORROW...HIGHS SHOULD
BE A FEW DEGREES COOLER THAN WHAT WE ARE SEEING TODAY.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
OVERALL...CHANCES FOR SHOWERS AND THUNDERSTORMS EXIST EACH DAY
THROUGH MOST OF THE EXTENDED WITH A DRIER PATTERN IN STORE TOWARD
THE END. IT IS LOOKING LIKE THE FOURTH OF JULY IS SHAPING UP TO BE
A DRY AND PLEASANT ONE WITH A LITTLE LOWER HUMIDITY VALUES DUE TO A
FRONTAL PASSAGE ON WED/THURSDAY.

SATURDAY NIGHT...UPPER LEVEL SHORTWAVE WILL CONTINUE TO LIFT NORTH
OF OUR AREA PROVIDING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS.
AS THE NIGHT PROGRESSES...SHOWERS AND STORMS SHOULD BEGIN TO
DISSIPATE. A FEW SHOWERS AND STORMS MAY LINGER THROUGH THE NIGHT.
WITH HIGH PRESSURE STILL IN PLACE ON SUNDAY...AN UPPER LEVEL TROUGH
WILL APPROACH FROM THE WEST AND BECOME EXTREMELY NEGATIVELY TILTED
THE CLOSER IT GETS TO OUR AREA. OUT AHEAD OF THIS FEATURE...SHOWERS
AND STORMS ARE POSSIBLE SUNDAY AFTERNOON. THE WEAK ASSOCIATED
FRONTAL BOUNDARY MOVES THROUGH SUNDAY NIGHT INTO MONDAY. THE HIGH
PRESSURE THAT WAS OVER US DURING THE WEEKEND STARTS SHIFTING EAST ON
MONDAY WITH AGAIN MORE DIURNAL CONVECTION MONDAY AFTERNOON. LITTLE
IF ANY LIFT PRESENT WITH THE PASSING FRONTAL BOUNDARY...SO SHOWERS
AND STORMS WILL MAINLY BE DIURNAL.

BY TUESDAY A DEEPER TROUGH IS APPROACHING THE OHIO RIVER VALLEY AND
WILL SWING THROUGH OUR REGION ON TUES NIGHT INTO THURSDAY. TUESDAY
AFTERNOON LOOKS DRY BUT BY TUESDAY EVENING A COLD FRONT ASSOCIATED
WITH THE DEEPER TROUGH MOVES INTO OUR AREA TRIGGERING SHOWERS AND
STORMS. THERE IS SOME MODEL DISAGREEMENT ON HOW FAST THE FRONTAL
BOUNDARY MOVES THROUGH. THE GFS HANGS THE FRONT UP ACROSS OUR AREA
ON WEDNESDAY...PROVIDING A TRIGGER FOR MORE SHOWERS AND STORMS
BEFORE MOVING THE BOUNDARY OUT BY THURSDAY MORNING. WHEREAS THE
ECMWF HAS THE BOUNDARY TO OUR SOUTH AND EAST BY WEDNESDAY
AFTERNOON...THUS KEEPING US MORE DRY. WILL COMPROMISE BETWEEN THE
TWO MODELS AND KEEP SOME CHANCE OF POPS IN FOR WEDNESDAY UNTIL THE
MODELS CAN BETTER RESOLVE THE TIMING.

THURSDAY...MUCH DRIER AIR FILTERS IN BEHIND THE FRONT ALLOWING FOR A
MOSTLY PRECIP FREE DAY...WILL STILL KEEP A SLIGHT CHANCE POP IN BUT
POPS MAY BE ABLE TO BE DROPPED WITH FUTURE FORECAST ISSUANCES.
FRIDAY...THE 4TH OF JULY...APPEARS TO BE DRY AS WELL AS DRIER AIR IS
STILL IN PLACE...WITH HIGH PRESSURE STARTING TO BUILD BACK IN.

TEMPERATURES NEAR NORMAL THR0UGH MOST OF THE EXTENDED WITH A SLIGHT
COOL DOWN ON THURSDAY AND FRIDAY BEHIND THE FRONTAL PASSAGE WITH
LOWER DEWPOINTS AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  87  69  89 /  50  60  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  85  68  87 /  40  60  40  40
OAK RIDGE, TN                       67  85  68  87 /  40  60  40  40
TRI CITIES AIRPORT, TN              66  84  65  85 /  30  60  50  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/SR
Hazardous weather outlook, Jun 27, 2:14 AM EST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 AM EDT FRI JUN 27 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
314 AM EDT FRI JUN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 27, 3:05 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 PM EDT FRI JUN 27 2014

TNZ036-069-272045-
KNOX TN-ANDERSON TN-
405 PM EDT FRI JUN 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX AND CENTRAL ANDERSON
COUNTIES UNTIL 445 PM EDT...

AT 404 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
POWELL...MOVING NORTH AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...CLINTON...KARNS AND POWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3594 8395 3593 8418 3615 8422 3617 8394
TIME...MOT...LOC 2004Z 178DEG 8KT 3601 8407

17
Special weather statement, Jun 27, 4:22 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
522 PM EDT FRI JUN 27 2014

TNZ086-087-272145-
SOUTHEAST MONROE TN-NORTHWEST MONROE TN-
522 PM EDT FRI JUN 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE...CENTRAL
MONROE...SOUTHWESTERN BLOUNT AND SOUTHEASTERN LOUDON COUNTIES UNTIL
545 PM EDT...

AT 522 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF MADISONVILLE...MOVING NORTH AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...VONORE...TELLICO PLAINS...TARIFFVILLE...MOUNT
VERNON...CITICO...MCGEE CARSON PENINSULA...CITICO BEACH AND FORT
LOUDON S.P..

LAT...LON 3535 8440 3566 8432 3566 8430 3563 8428
      3564 8425 3562 8425 3562 8420 3558 8413
      3558 8411 3554 8409 3555 8402 3525 8414
      3524 8418
TIME...MOT...LOC 2122Z 192DEG 9KT 3545 8421

17

The radar

The Knoxville radar (KMRX), 43 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
June 27, 4:30 PM EST to 4:55 PM EST
Where
Sevier County, Seymour
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
35.880, -83.720

Law enforcement personnel reported 4 trees downed by thunderstorm wind in the Seymour area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520667.